Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2010) 21 P100

Clinical practice/governance and case reports

An unusual case of hypercalcaemia in an HIV positive man

Nadia Zarif1, Joan McCutcheon2 & Tristan Richardson1

295 views


1Bournemouth Diabetes and Endocrine Centre, Royal Bournemouth Hospital, Bournemouth, UK; 2Department of Pathology, Royal Bournemouth Hospital, Bournemouth, UK.


A 60-year-old HIV positive man was referred from the genitourinary physicians for investigation of hypercalcaemia (calcium 3.20 mmol/l). He described non-specific symptoms of tiredness and polyuria. Past medical history included well-controlled HIV with an undetectable viral load, secondary syphilis and a history of renal stones. Medications included Didanosine, Emtricitabine, Darunavir and Ritonavir.

Initial investigations demonstrated a suppressed parathyroid hormone (PTH) of 0.7 pmol/l, ESR 115 mm/h. Other investigations were normal including urinary calcium and 25-hydroxy Vitamin D (77.3 μg/l). He had impaired renal function with a serum creatinine of 177 mmol/l and an eGFR of 35 units. Serum ACE was elevated at 110 IU/l (normal 8–65 IU/l). CT of the abdomen and chest demonstrated the presence of renal stones but no other abnormalities.

In view of the suppressed PTH with no other cause apparent, referrals were sent to the endocrine department as well as the renal physicians in view of the impaired renal function. A renal biopsy was consistent with an interstitial nephritis, however in view of the presence of hypercalcaemia and elevated serum ACE, a diagnosis of Sarcoidosis was suggested.

On reviewing the radiology and renal histology in our unit, there was no good evidence of sarcoidosis. The patient admitted to prior injection of silicone into the genital area, which had been complicated by exudation of silicon into the dermis necessitating surgical debridement. Further histological examination of the debrided tissue confirmed the presence of silicone granulomata. He was treated with prednisolone with rapid improvement in his hypercalcaemia. He is now steroid free and there are no plans for further debridement.

Hypercalcaemia associated with granuloma has been well-described – usually due to either sarcoidosis or tuberculosis. Silicone granuloma is a rare cause of hypercalcaemia and is usually associated with medical implantation of silicone such as in breast augmentation surgery. Silicone granulomata need to be considered in the differential diagnosis of unusual hypercalcaemia.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.